DOI: https://dx.doi.org/10.18203/2319-2003.ijbcp20222753
Published: 2022-10-27

A case of phenobarbitone induced Stevens-Johnson syndrome-toxic epidermal necrolysis along with its causality assessment

Rohit K. Singh, Rakhi Rani, Vikas Shankar, Rani I. Sinha

Abstract


Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous adverse drug reaction, which are mainly caused by drugs; and these are usually associated with high degree of morbidity and mortality. They are characterized by mucocutaneous tenderness and typically haemorrhagic erosions, erythema and more or less severe epidermal detachment as blisters and areas of denuded skin.  High risk drugs for the development of SJS-TEN include phenobarbitone, phenytoin, carbamazepine, lamotrigine, nevirapine, NSAIDs, allopurinol, and cotrimoxazole. A 33 years old female patient came to skin and venereal diseases (VD) outpatient department (OPD) with complaints of painful skin lesions. She was apparently symptom free 15 days back. Then she took tablet phenobarbitone 60 mg, BD as her anti-epileptic treatment. After 12-13 days of taking the drug, she developed erythematous papules associated with itching over her both forearm, face, chest, abdomen, back and lower limbs bilaterally which rapidly progressed to fluid-filled blisters that ruptured to form painful erosions and desquamation of skin all over the body. The patient was managed by withdrawal of phenobarbitone and conservatively, and the patient recovered successfully. The causality of phenobarbitone in this reaction was “probable” as per Naranjo scale. Seriousness of the reaction was “prolonged hospitalization”. Phenobarbitone is one of the most common causative agents of SJS and TEN. The main stay of treatment is immediate withdrawal of causative agent along with supportive care.


Keywords


Phenobarbitone, Stevens-Johnson Syndrome, Toxic epidermal necrolysis, Adverse drug reaction

Full Text:

PDF

References


Nurtdinova G, Galimova E, Zagidullin N, Kucher O. 10-years register of Stevens–Johnson syndrome and toxic epidermal necrosis analysis. World Allergy Organ J. 2020;13(8):100256.

Gubinelli E, Canzona F, Tonanzi T, Raskovic D, Didona B. Toxic epidermal necrolysis successfully treated with etanercept. J Dermatol. 2009;36(3):150-3.

Elazzazy S, Abu Hassan T, El Seid A, Jacob CM. Toxic epidermal necrolysis associated with antiepileptic drugs and cranial radiation therapy. Case Rep Oncol Med. 2012;2013:1-3.

Gaur S, Agnihotri R. Phenobarbital induced Stevens-Johnson syndrome in a child. Indian J Pharmacol. 2012;44(4):531-2.

Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of anti-epileptics. Neurology. 2005;64(7):1134-8.

Barkakaty S, Girish K. Phenytoin induced toxic epidermal necrolysis: a case report. Int J Basic Clin Pharmacol. 2019;8(6):1448.

Maitra A, Bhattacharyya S, Mukherjee S, Era N. A rare case of oxcarbazepine induced Stevens Johnson syndrome: toxic epidermal necrosis overlap. Int J Basic Clin Pharmacol. 2017;6(2):466.

Gubinelli E, Canzona F, Tonanzi T, Raskovic D, Didona B. Toxic epidermal necrolysis successfully treated with etanercept. J Dermatol. 2009;36(3):150-3.